Alert archive / Nebraska / Tornado Warnings in 2010

Tornado Warning 37, NWS North Platte, NE

June 3, 2010Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 3, 2010, 8:17 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2010, 8:17 PM CDT (01:17 UTC)
Expired
Jun 3, 2010, 8:45 PM CDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Boyd County, NE, Holt County, NE

The radar

The Sioux Falls radar (KFSD), 166 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 5:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WFUS53 KLBF 040117
TORLBF
NEC015-089-040145-
/O.NEW.KLBF.TO.W.0037.100604T0117Z-100604T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT THU JUN 3 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 845 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR REDBIRD STATE WILDLIFE MANANGEMENT AREA...OR
  14 MILES SOUTHEAST OF SPENCER...AND MOVING EAST AT 25 MPH.

* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
  HOLT AND SOUTHEASTERN BOYD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4259 9831 4267 9860 4284 9852 4280 9830
      4278 9829 4262 9829 4259 9830
TIME...MOT...LOC 0117Z 288DEG 23KT 4273 9845

$$

13
2 follow-up statements
865 
WWUS53 KLBF 040130
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT THU JUN 3 2010

NEC015-089-040145-
/O.CON.KLBF.TO.W.0037.000000T0000Z-100604T0145Z/
HOLT NE-BOYD NE-
830 PM CDT THU JUN 3 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN BOYD AND
NORTHEASTERN HOLT COUNTIES UNTIL 845 PM CDT...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR REDBIRD STATE WILDLIFE MANANGEMENT AREA...OR
20 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 30 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
HOLT AND SOUTHEASTERN BOYD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4262 9831 4272 9847 4283 9850 4280 9830
      4278 9829 4265 9829
TIME...MOT...LOC 0130Z 279DEG 25KT 4272 9832

$$

13
163 
WWUS53 KLBF 040140
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT THU JUN 3 2010

NEC015-089-040150-
/O.EXP.KLBF.TO.W.0037.000000T0000Z-100604T0145Z/
HOLT NE-BOYD NE-
840 PM CDT THU JUN 3 2010

...THE TORNADO WARNING FOR SOUTHEASTERN BOYD AND NORTHEASTERN HOLT
COUNTIES WILL EXPIRE AT 845 PM CDT/745 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL 
POSSIBLE WITH ADDITIONAL STORMS THAT ARE FORMING ACROSS FAR EASTERN 
BOYD COUNTY.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT. 

LAT...LON 4262 9831 4272 9847 4283 9850 4280 9830
      4278 9829 4265 9829
TIME...MOT...LOC 0140Z 279DEG 25KT 4271 9823

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:07 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 3, 3:07 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT THU JUN 3 2010

.SYNOPSIS...
H5 ANALYSIS THIS AFTERNOON INDICATING ZONAL FLOW ACROSS THE CONUS
WITH A CLOSED LOW OFF THE COAST OF BRITISH COLUMBIA AND ANOTHER
CLOSED LOW OVER NRN QUEBEC. A SHORTWAVE WAS NOTED OVER ERN WYOMING
PER WV IMAGERY WITH A TROUGH EXTENDING ACROSS THE LWR MISSISSIPPI
VALLEY. AT THE SURFACE...LOW PRESSURE WAS LOCATED NORTHWEST OF
VALENTINE...WITH A SURFACE TROUGH EXTENDING SOUTH INTO SWRN
NEBRASKA. A DRYLINE EXTENDED FROM NEAR VALENTINE...SSWD TO IMPERIAL
NEBRASKA. TEMPERATURES AT 3 PM CDT...RANGED FROM 76 AT ONEILL TO 87
AT VALENTINE.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH SUNDAY...MAIN FORECASTING CHALLENGES DEAL
WITH PRECIPITATION CHANCES TONIGHT...THEN TEMPERATURES.

FOR TONIGHT...SURFACE LOW PRESSURE WILL TRACK ALONG THE SD/NEBR
BORDER TONIGHT. AS THIS FEATURE TRACKS EAST...IT WILL DRAG A DRY
LINE...FOLLOWED BY A WEAK COOL FRONT OVERNIGHT. WEAK CONVERGENCE OVER
WRN CHERRY COUNTY...SRN SHERIDAN AND NRN GARDEN COUNTY HAS COMMENCED
AS OF THE 200 PM CDT HOUR AS EVIDENCED FROM THE LINE OF CU EXTENDING
FROM CENTRAL CHERRY COUNTY...SWD INTO NWRN GARDEN COUNTY. BASED ON
SURFACE CONVERGENCE...THIS AREA...AS WELL AS A LINE FROM CENTRAL
CHERRY COUNTY...SWD INTO WESTERN LINCOLN COUNTY APPEAR TO BE THE
BEST LOCATIONS FOR INITIATION ATTM. CAP STRENGTH PER THE LATEST NAM
SOLN AND LAPS DATA...ALREADY INDICATING AN ERODING CAP EXTENDING
ACROSS NERN COLORADO AND FAR WRN NEBRASKA...JUST EAST OF THE
PANHANDLE. INITIATION IS EXPECTED TO COMMENCE WITHIN THE NEXT 1 TO 2
HRS. SEVERE POTENTIAL CONTINUES TO LOOK DECENT THIS EVENING...WITH
35 TO 45 KTS OF DEEP LAYER SHEAR...WB ZEROS AROUND 10000 FT
AGL...AND DECENT HELICITIES...PARTICULARLY OVER THE NERN ZONES.
EXPECTING THE TORNADO THREAT TO BE HIGHEST OVER THE NORTHEAST...WITH A
SEVERE TSRA THREAT FURTHER WEST AND SOUTHWEST...DUE TO DIMINISHED
LOW LEVEL BACKING OF THE WINDS. BY LATE EVENING...THUNDERSTORMS SHOULD
ORGANIZE INTO A COMPLEX EXTENDING FROM NERN NEBRASKA...NWD INTO THE
ERN DAKOTAS AS THE NOSE OF THE LLJET IS FOCUSED ALONG THE MO RIVER
BORDER OF SD AND NEBR.

THE WEAK COOL FRONT WILL DRIFT INTO NRN KANSAS LATER TONIGHT AND
FRIDAY...STALLING ACROSS FAR NRN KS/SRN NEBR LATE FRIDAY. HIGH
PRESSURE BUILDING INTO NERN NEBRASKA...WILL BRING A BRIEF REPRIEVE
TO PRECIPITATION CHANCES TOMORROW. THIS REPRIEVE WILL BE SHORT LIVED
THOUGH AS A LATE NIGHT DISTURBANCE LIFTS ACROSS SOUTH DAKOTA AND NRN
NEBRASKA LATE FRIDAY NIGHT. THUNDERSTORMS WILL BE AIDED BY THE
DEVELOPMENT OF A LOW LEVEL JET FOCUSED OVER NRN NEBRASKA LATE
TOMORROW NIGHT. WILL CONTINUE MENTION OF PRECIPITATION IN NRN
NEBRASKA AND LEAVE THIS PERIOD OF THE FORECAST UNCHANGED. SATURDAY
WILL BE RELATIVELY QUIET...WITH THE EXCEPTION OF SOME LATE AFTERNOON
AND EARLY EVENING TSRAS OFF TO THE WEST. INSTABILITY IS NOT OVERLY
IMPRESSIVE AND DYNAMICS WEAK SATURDAY NIGHT...SO ONLY MINIMAL POPS
FORECASTED ATTM.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...ZONAL FLOW FOR DAYS 4 AND
5...FOLLOWED BY A TRANSITION TO NWRLY FLOW ON DAYS 6 AND 7...WILL
MAKE FOR A TRICKY FORECAST IN THE EXTENDED. TIMING AND LOCATION OF
EMBEDDED WAVES FOR DAYS 4 AND 5 WILL BE PROBLEMATIC AND PCPN CHANCES
WILL HINGE ON THESE DISTURBANCES EARLY NEXT WEEK. THE LONG RANGE
MODEL SOLUTIONS BEGIN TO DIVERGE SOMEWHAT TOWARD THE MIDDLE AND END
OF NEXT WEEK WITH THE EURO SOLN HOLDING ONTO ZONAL FLOW...WHILE THE
GFS AMPLIFIES THE PATTERN WITH RIDGING IN THE WEST AND TROUGHING IN
THE EAST. CHOSE TO FOLLOW THE 06Z GFS SOLUTION...WHICH WAS IN DECENT
AGREEMENT WITH THE PREVIOUS 00Z GFS SOLN AND IN LINE WITH NATL
GUIDANCE. AMPLIFICATION IN THE UPPER PATTERN...WILL FORCE A COLD
FRONT THROUGH THE FORECAST AREA...ANCHORING THIS ACROSS KANSAS FOR
DAY 6...WHICH WILL SHIFT THE PRECIPITATION THREAT OFF TO THE SOUTH.
SOUTHERLY FLOW WILL RETURN FOR DAY 7 AS THE RIDGE BUILDS EAST AND
THE FRONTAL BOUNDARY WASHES OUT.

&&

.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED TONIGHT THROUGH FRIDAY MORNING
ACROSS WESTERN AND CENTRAL NEB. A SURFACE TROUGH WILL ADVANCE EAST
LATE THIS AFTERNOON AND EVENING...AND BE THE FOCUS FOR SCT TSTM
DEVELOPMENT THROUGH THE EVENING. SFC WINDS WILL BE SSW AT 15
KTS...BECOMING NW AT 5 TO 10 KTS BEHIND SFC TROUGH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

.SHORT AND LONG TERM...CLB
.AVIATION...TAYLOR
Hazardous weather outlook, Jun 3, 4:36 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 PM CDT THU JUN 3 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-042145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
436 PM CDT THU JUN 3 2010 /336 PM MDT THU JUN 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND EAST OF A
LINE FROM AINSWORTH TO NORTH PLATTE AND HAYES CENTER. THE PRIMARY
THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS AS SCATTERED
THUNDERSTORMS FORM AHEAD OF A FRONTAL BOUNDARY. HOWEVER...ISOLATED
TORNADOES ARE POSSIBLE...MAINLY ALONG AND EAST OF HIGHWAY 183.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ALMOST EACH DAY INTO THE MIDDLE
OF NEXT WEEK AS A WEAK FRONT REMAINS NEAR NEBRASKA. ISOLATED SEVERE
THUNDERSTORMS MAY OCCUR DURING THIS PERIOD...BUT NO WIDESPREAD
SEVERE WEATHER EVENT IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

In the hours before

Local storm report, Jun 3, 6:54 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             9 S BARTLETT            41.75N 98.55W
06/03/2010  E1.00 INCH       WHEELER            NE   TRAINED SPOTTER

            QUARTER SIZE HAIL.

&&

CJS
Local storm report, Jun 3, 6:59 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             10 SSE BARTLETT         41.75N 98.48W
06/03/2010  E1.00 INCH       WHEELER            NE   PUBLIC

            MOST OF THE HAIL WAS PEA SIZE...BUT A FEW HAILSTONES WERE
            AS LARGE AS QUARTERS.

&&

CJS
Local storm report, Jun 3, 7:18 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 ESE ANOKA             42.92N 98.74W
06/03/2010  E1.00 INCH       BOYD               NE   PUBLIC

            QUARTER SIZE HAIL.

&&

CJS
Local storm report, Jun 3, 7:20 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM CDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             SPENCER                 42.87N 98.70W
06/03/2010  E1.00 INCH       BOYD               NE   NWS EMPLOYEE

            QUARTER SIZE HAIL IN AND JUST NORTH OF SPENCER.

&&

CJS
Local storm report, Jun 3, 7:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 E GROSS               42.95N 98.55W
06/03/2010  E1.75 INCH       BOYD               NE   CO-OP OBSERVER

            HAIL UP TO THE SIZE OF GOLF BALLS BEGAN AT 715 PM CDT AND
            CONTINUED FOR ABOUT 15 MINUTES.

0729 PM     TSTM WND GST     1 E GROSS               42.95N 98.55W
06/03/2010  E80.00 MPH       BOYD               NE   CO-OP OBSERVER

            THUNDERSTORM WIND GUSTS ESTIMATED UP TO 80 MPH. THE WINDS
            ARE ACCOMPANIED BY HAIL UP TO THE SIZE OF GOLF BALLS
            WHICH BEGAN ABOUT 715 PM CDT.

&&

CJS
Local storm report, Jun 3, 8:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM CDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             3 SE SPENCER            42.84N 98.66W
06/03/2010  E1.75 INCH       BOYD               NE   TRAINED SPOTTER

            GOLF BALL SIZE HAIL.

&&

CJS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:04 PM CDTTornado WarningLBFBoyd41 min
Jun 3, 7:21 PM CDTTornado WarningLBFBoyd, Holt39 min
Jun 3, 7:34 PM CDTTornado WarningLBFBoyd, Holt41 min

Nearby

Tornado Warnings in Nebraska, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.